Articles

A case report of acute human molybdenum toxicity from a dietary molybdenum supplement--a new member of the

Author

Momcilovic B

Date

9/1999

Journal

Arh Hig Rada Toksikol

Abstract

The paper gives a brief review of human molybdenum metabolism and toxicity and presents the first known case of acute clinical poisoning with molybdenum from the dietary molybdenum (Mo) supplement in a male patient in late thirties. In over 18 days, the patient had consumed a cumulative dose of 13.5 mg Mo (300-800 micrograms Mo/day). Followed the development of acute psychosis with visual and auditory hallucinations, a series of petit mal seizures, and one life threatening grand mal attack. The symptoms remitted several hours after the start of chelation therapy with calcium ethylene diamine tetraacetic acid (CaEDTA). A battery of neuropsychological tests and Spectral Emission Computer Tomography demonstrated evident frontal cortical damage of the brain. One year after the Mo poisoning, the patient was diagnosed toxic encephalopathy with executive deficiencies, learning disability, major depression, and post-traumatic stress disorder. The paper strongly advocates issuance of and strict adherence to written warnings on the instruction labels not to mix potentially harmful neurotoxic substances, such as molybdenum, with other nutriceuticals and to instructions stating maximal single and cumulative doses. Molybdenum is a new and unwelcome member of the "metal madness" family.